Download this article
Download this article For screen
For printing
Recent Issues
Volume 12, Issue 1
Volume 11, Issue 4
Volume 11, Issue 3
Volume 11, Issue 2
Volume 11, Issue 1
Volume 10, Issue 4
Volume 10, Issue 3
Volume 10, Issue 2
Volume 10, Issue 1
Volume 9, Issue 4
Volume 9, Issue 3
Volume 9, Issue 2
Volume 9, Issue 1
Volume 8, Issue 4
Volume 8, Issue 3
Volume 8, Issue 2
Volume 8, Issue 1
Volume 7, Issue 4
Volume 7, Issue 3
Volume 7, Issue 2
Volume 7, Issue 1
Volume 6, Issue 4
Volume 6, Issue 3
Volume 6, Issue 2
Volume 6, Issue 1
Volume 5, Issue 3-4
Volume 5, Issue 2
Volume 5, Issue 1
Volume 4, Issue 3-4
Volume 4, Issue 2
Volume 4, Issue 1
Volume 3, Issue 4
Volume 3, Issue 3
Volume 3, Issue 2
Volume 3, Issue 1
Volume 2, Issue 2
Volume 2, Issue 1
Volume 1, Issue 2
Volume 1, Issue 1
The Journal
About the journal
Ethics and policies
Peer-review process
Submission guidelines
Submission form
Editorial board
ISSN (electronic): 2325-3444
ISSN (print): 2326-7186
Author index
To appear
Other MSP journals
This article is available for purchase or by subscription. See below.
Homogenization of a 2D two-component domain with an oscillating thick interface

Patrizia Donato and Klas Pettersson

Vol. 10 (2022), No. 2, 103–154

This paper deals with the homogenization of an elliptic boundary value problem in a finite cylindrical domain that consists of two connected components separated by a periodically oscillating interface situated in a band B of positive measure. That is, the amplitude of the oscillating interface is supposed to be fixed, while the period of oscillations is small. On the interface, the flux is assumed to be continuous, and the jump of the solution on the interface is assumed to be proportional to the flux through the interface. Unlike previous works in the literature, here the coefficients are highly oscillating in any directions. For this reason, we need to adapt the periodic unfolding method to our situation, and introduce some related functional spaces. The limit solution is a couple (u1,u2), where u1 is defined in one side Q1 and in B, and u2 is defined in the other side Q2 and in B. We prove that the homogenized problem is a coupled system, where ui solves a homogenized PDE in Qi, with i = 1,2, while the two limits solve two coupled differential equations B, where only the derivative in one direction appears. We describe also the boundary conditions in each part of the boundaries, and the L2 convergence of the solutions and the fluxes is established. Finally, we prove the convergence of the energies. The main tools when proving these results are a suitable weak compactness result and an accurate study of the limit of the interface integrals on the oscillating boundary. As an illustration of the accuracy of the approximations, a numerical example is provided.

PDF Access Denied

We have not been able to recognize your IP address as that of a subscriber to this journal.
Online access to the content of recent issues is by subscription only.

Please contact your institution's librarian suggesting a subscription, for example by using our journal-recom­mendation form. Or, visit our subscription page for instructions on purchasing a subscription.

You may also contact us at
or by using our contact form.

homogenization, rough surface, interface jump condition, periodic unfolding
Mathematical Subject Classification
Primary: 35J25
Secondary: 35B27
Received: 25 August 2021
Revised: 21 June 2022
Accepted: 10 July 2022
Published: 25 October 2022

Communicated by Micol Amar
Patrizia Donato
Univ Rouen Normandie, CNRS
Laboratoire de Mathématiques Raphäel Salem
UMR 6085
Klas Pettersson
Chalmers University of Technology